Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 82, NWS Honolulu, HI

March 18, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 18, 2006, 5:00 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2006, 5:00 PM HST (03:00 UTC)
Expired
Mar 18, 2006, 8:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 190253
FFWHFO
HIC007-190600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 800 PM HST

* OVERALL SHOWER ACTIVITY ON KAUAI HAS DECREASED THIS 
  AFTERNOON...BUT WEATHER RADAR INDICATES ISOLATED HEAVY SHOWERS 
  ALONG THE WINDWARD COAST. AT 430 PM...OBSERVERS AT THE LIHUE 
  AIRPORT REPORTED A THUNDERSTORM WITH HEAVY RAINFALL. IN 
  ADDITION...WEATHER RADAR AND SATELLITE SHOWED HEAVY SHOWERS AND 
  THUNDERSTORMS OVER WATERS TO THE EAST AND SOUTH OF KAUAI. 
  ADDITIONAL RAINFALL IS EXPECTED TO DEVELOP OVER THE ISLAND THIS 
  EVENING.

* THE WARNING AREA INCLUDES ALL COMMUNITIES ON THE ISLAND OF KAUAI.

MOVE TO HIGHER GROUND IF HEAVY RAIN IS ENCOUNTERED. STAY AWAY FROM 
STREAMS AND LOW LYING AREAS PRONE TO FLOODING.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH 
FLOODING IN THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2228 15944 2217 15974 2200 15984 2183 15947
      2196 15931 2219 15927

$$

TANABE
1 follow-up statement
000
WGHW70 PHFO 190530
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
730 PM HST SAT MAR 18 2006

HIC007-190545-
ISLAND OF KAUAI IN KAUAI COUNTY-
730 PM HST SAT MAR 18 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE MAIN 
HAWAIIAN ISLANDS THROUGH MONDAY...

THE HEAVY RAINS OVER KAUAI HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2228 15944 2217 15974 2200 15984 2183 15947
      2196 15931 2219 15927

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 4:00 PM HST, 1 hour earlier.

Area forecast discussion, Mar 18, 4:00 PM HST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SAT MAR 18 2006

.SYNOPSIS...
AN UPPER TROUGH TO THE WEST OF THE ISLANDS WILL CONTINUE THROUGH THE
FORECAST PERIOD. THIS WILL KEEP WINDS GENERALLY LIGHT WITH LOCALLY
HEAVY SHOWERS POSSIBLE.
&&

.DISCUSSION...
AN UPPER TROUGH TO THE WEST OF THE STATE IS KEEPING THE ATMOSPHERE
UNSTABLE OVER THE STATE. A STRONG SHORTWAVE IS MOVING THROUGH THE
FLOW TOWARDS THE ISLAND CHAIN. THIS IS ENHANCING THE SHOWERS AND
THUNDERSTORMS OVER THE WESTERN HALF OF THE FORECAST AREA. THE
UNSTABLE ATMOSPHERE HAS ALLOWED SHOWERS TO DEVELOP THIS AFTERNOON
ACROSS ALMOST ALL OF THE ISLANDS.

FIRST ORDER OF BUSINESS THIS AFTERNOON IS TO DEAL WITH THE FLOOD
WATCH. THE FORECAST TEAM HAS DECIDED BASED ON CURRENT TRENDS TO
EXTEND THE FLOOD WATCH STATEWIDE THROUGH 8 PM HST ON MONDAY. STILL
KAUAI...NIIHAU AND OAHU REMAIN THE MAIN TARGETS FOR THE HEAVIEST
SHOWERS THROUGH MONDAY...HOWEVER THE REMAINING ISLANDS STILL HAVE
ENOUGH OF THREAT TO MAINTAIN THE WATCH.

ANOTHER FORECAST PROBLEM FOR TONIGHT INVOLVES THE SEVERE WEATHER
POTENTIAL FOR THE ISLANDS. THIS AFTERNOON A COUPLE OF VERY NASTY
THUNDERSTORMS DEVELOPED OFF THE COAST OF KAUAI...HOWEVER WERE VERY
SHORT LIVED. LOOKING AT THE UPPER WIND FIELD AND OTHER SEVERE
PARAMETERS INDICATE THAT THE RISK FOR ORGANIZED SEVERE IS
MINIMAL...THEREFORE TOP CONCERN WILL BE ADDITIONAL FLOODING. WILL
NOT ISSUE A SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND
EVENING...HOWEVER THERE WILL BE A THREAT OF SOME GUSTY WINDS AND
SMALL HAIL WITH STRONGER STORMS LATE THIS AFTERNOON AND
EVENING...MAINLY OVER OAHU KAUAI AND NIIHAU.

FOR SEVERAL DAYS THE GFS HAS BEEN...ALTHOUGH INITIALLY
QUESTIONABLE...DEVELOPING A LOW TO THE SOUTHWEST OF KAUAI AND
MOVING IT NORTHWARD. LOOKING AT THE SATELLITE SHOTS THERE IS A HINT
THAT A LOW MIGHT BE FORMING DOWN THERE. WILL NOT HAVE A QUICKSCAT
VIEW UNTIL 5 OR 6Z TONIGHT THEREFORE WILL HAVE TO GO WITH A BEST
GUESS. THE PROBLEM RESIDES WITH THAT THE NAM AND ECMWF ARE HOLDING
TO THEIR OWN SOLUTIONS OF ONLY A TROUGH OVER THE WESTERN ISLANDS.
THIS IS MAKING IT VERY DIFFICULT TO GET A GOOD HANDLE ON THE
FORECAST PACKAGE. THE PRIMARY DIFFERENCES BETWEEN A CLOSE
CIRCULATION AND AN OPEN WAVE IN THE LOW LEVELS WILL BE THE AMOUNT OF
CONVERGENCE AND LOCAL WIND FIELDS. ITS HARD TO DISCOUNT THE
SATELLITE DATA. STILL THE PROBABILITY THAT A CLOSED SURFACE LOW WILL
FORM IS LOW. WILL HOLD WITH A TROUGH SOLUTION WHICH STILL SUPPORTS
SHOWERS AND THUNDERSTORMS...JUST NOT AS MANY.

SUNDAY THROUGH MONDAY THE THREAT CONTINUES WITH A TROUGH IN PLACE AT
ALL LEVELS. THIS WILL CONTINUE THE THREAT OF LOCALIZED HEAVY SHOWERS
AND THUNDERSTORMS.

TUESDAY AND BEYOND...UPPER TROUGH REMAINS TO THE WEST...A SURFACE
BOUNDARY WILL BE HANGING AROUND THE ISLANDS. EACH ONE OF THE LONG
RANGE MODELS DOES THEIR OWN THING...HOWEVER KEEP THE THEME OF A WET
PATTERN GOING THROUGH FRIDAY.  DO NOT SEE ANY REASON AT THIS TIME TO
CHANGE THE CURRENT FORECAST. GOING TO HOLD ONTO THE LIGHT WINDS AND
CONVECTIVE PATTERN THROUGH FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THROUGH MONDAY EVENING.

&&

PROTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:00 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 18, 3:25 PM HSTSpecial Marine WarningHFO92 min
Mar 18, 7:16 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 2:04 AM HSTMarine Weather StatementHFO116 min
Mar 19, 3:45 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 19, 4:45 AM HSTMarine Weather StatementHFO2 hr
Mar 19, 7:00 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 8:25 AM HSTWinter Storm WatchHFOHawaii7 hr
Mar 19, 8:25 AM HSTWinter Weather AdvisoryHFOHawaii7 hr
Mar 19, 8:35 AM HSTMarine Weather StatementHFO7 hr
Mar 19, 9:34 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 19, 9:55 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 19, 12:28 PM HSTFlash Flood WarningHFOHonolulu92 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.